Hail, Chenango
- When
- July 23, 12:53 PM EST
- Where
- Chenango County, 0.69 mi N of Oxford
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.440, -75.600
During the afternoon of July 23rd, an upper level disturbance moved east toward central New York from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
During the afternoon of July 23rd, an upper level disturbance moved east toward central New York from southern Ontario, Canada. Daytime heating and instability combined with favorable wind parameters in the atmosphere to produce severe thunderstorms. Many reports were received of wind damage and very large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 23, 9:47 AM EST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1047 AM EDT MON JUL 23 2012 .SYNOPSIS... A SERIES OF UPPER-LEVEL DISTURBANCES WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. A COLD FRONT WILL CROSS THE REGION TUESDAY MORNING...WITH DRIER AIR PUSHING IN BEHIND IT FOR WEDNESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... 1045 AM UPDATE... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA LATE THIS MORNING AND HAVE TWEAKED GRIDS TO ACCOUNT FOR LATEST COVERAGE AND LOCATION. MAIN CONCERN WILL BE LATE THIS AFTERNOON WHEN THE SHORT WAVE CURRENTLY MOVING ACROSS THE GREAT LAKES MOVES TO WESTERN NY. WITH PLENTY OF HEATING EXPECTED THROUGH MID-AFTERNOON CAPES SHOULD BE WELL ABOVE 1000 J/KG BY LATE AFTERNOON WITH MODERATELY STRONG WIND FIELDS ALOFT. THIS COULD RESULT IN A ROUND OF SEVERE STORMS LATER THIS AFTERNOON OR THIS EVENING... AND SPC CONCURS WITH A SLIGHT RISK CURRENTLY PAINTED FOR OUR AREA. LATEST HIGH RESOLUTION MODEL RUNS CONTINUE TO INDICATE QUITE A BIT OF UNCERTAINTY WITH TIMING AND PLACEMENT OF CONVECTION LATER TODAY... HOWEVER TIMING OF THE WAVE OVER THE CENTRAL GREAT LAKES THIS MORNING WOULD SEEM TO POINT TOWARD A LATE AFTERNOON POTENTIAL STARTING OVER THE FINGER LAKES. PREVIOUS DISCUSSION BELOW. 430 AM UPDATE... WAVES OF SHRA/TSRA CONTINUE TO CROSS CNY/NRN TIER PA ATTM...ASSOCD WITH AN APPROACHING UPR-LVL TROUGH OVER SRN ONT/FAR WRN NY. IT APPEARS THAT THIS TROUGH WILL PUSH E OF THE RGN IN THE 12-15Z TIME FRAME...WITH CONVECTIVE ACTIVITY TEMPORARILY BCMG MORE ISOLD FOR THE LATE AM/EARLY AFTN PD. BY 18-21Z...THE NEXT UPR-LVL WAVE...WELL DEFINED ON WATER VAPOR IMAGERY JUST N OF MN/LK SUPERIOR ATTM...IS PROGGED TO APPROACH UPSTATE NY FROM SRN ONT. THE COMBO OF IMPROVING MID-LVL LR'S WITH THIS FEATURE...ALG WITH DAYTIME HTG/LOW-LVL WAA...SHOULD HELP BOOST ML CAPE VALUES INTO THE 1000-2000 RANGE...SPCLY FOR THE NRN HALF OF THE CWA. ADDITIONALLY...SHEAR PROFILES WILL ALSO BECOME FAVORABLE FOR STG/SVR STORMS...WITH AN 850-900 MB JET MAX OF 40-45 KT CROSSING NY STATE BY EARLY EVE. SPC HAS MUCH OF THE FA OUTLOOKED FOR PSBL SVR...AND THIS SEEMS REASONABLE GIVEN ABV MENTIONED PARAMETERS. WE CONTINUE TO MENTION THE PSBLTY OF SVR WX IN THE HWO LATER TDY. WE HAVE NOT INCLUDED ENHANCED WORDING IN THE GRIDS JUST YET...AS WE'LL WAIT TO SEE HOW THINGS EVOLVE LATER TDY. OUR CURRENT MAX TEMP GRID MATCHES MACHINE GUIDANCE QUITE WELL FOR TDY...SO LTL TO NO CHGS WERE MADE HERE. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... 445 AM UPDATE... AFTER A PSBL ROUND OF STG/SVR STORMS THIS EVE (SPECIFICS MENTIONED ABV)...THINGS SHOULD BEGIN TO QUIET DOWN LATE TNT...AS DRY ADVECTION BEGINS AND THINGS STABILIZE DIURNALLY. POPS WILL BE LOWERED ACCORDINGLY WITH TIME LATE TNT. THE ACTUAL SFC COLD FRNTL BNDRY DOESN'T APPEAR THAT IT WILL CROSS THE AREA COMPLETELY TIL TUE AFTN. FOR THIS REASON...WE HOLD ONTO THE PSBLTY FOR ISOLD SHRA/TSRA THROUGH ABT MIDDAY. VERY PLEASANT WX IS EXPECTED TUE NGT AND WED...AS WEAK HIGH PRESSURE BUILDS ACRS THE NERN STATES...BRINGING REFRESHINGLY LOWER HUMIDITY...AND SLIGHTLY COOLER TEMPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... AFTER A BEAUTIFUL WEDNESDAY...CONDITIONS WILL QUICKLY TAKE A TURN FOR THE WORSE WEDNESDAY NIGHT INTO THURSDAY AS THE FIRST OF SEVERAL DISTURBANCES BARE DOWN ON THE REGION. AS HIGHLIGHTED IN RECENT DAYS...A SERIES OF UPPER-LEVEL SHORTWAVES DIVING SOUTHEAST FROM A BUILDING RIDGE ACROSS THE NORTHERN ROCKIES COMBINED WITH A NEARLY STATIONARY UPPER LOW ACROSS NORTHERN QUEBEC WILL RESULT IN A STAGNANT UPPER-LEVEL PATTERN. UNDER THIS SCENARIO...VERY SLOW MOVING SHORTWAVE TROUGHS CUTOFF FROM THE MAIN UPPER-LEVEL WIND FIELDS WILL GRADUALLY MOVE SOUTHWEST TOWARDS OUR REGION IN WEST-NORTHWEST FLOW ALOFT. FCST MODELS ALL AGREE THAT THE FIRST ROUND OF SHWRS WILL BE UPON US BY 12Z THU AS STRONG L0W-LEVEL JET WINDS OF ROUGHLY 40 KTS ASCEND A NORTHWARD LIFTING WARM FRONT. ADDITIONAL FORCING WILL BE PROVIDED BY STRONG UPPER-LEVEL DIVERGENCE ALOFT AS REGION WILL RESIDE UNDER THE FAVORABLE LEFT ENTRANCE REGION OF AN ANTICYCLONICALLY CURVED JET STREAK ROUNDING THE BASE OF THE AFOREMENTIONED UPPER LOW ACROSS NORTHERN QUEBEC. CURRENTLY MODELS TAKE THE SFC LOW EAST ACROSS WESTERN AND CENTRAL NY THROUGH THE DAY ON THURSDAY...WITH THE HEAVIEST PRECIP AXIS SUGGESTED JUST NORTH OF OUR FCST AREA ACROSS NORTHERN NY AND SOUTHERN ONTARIO. THAT SAID...IF CONDITIONS WORK OUT AS ADVERTISED...MUCH NEEDED RAINFALL WILL OCCUR ACROSS THE NORTHERN FINGER LAKES AND WESTERN MOHAWK VALLEY. BEYOND THIS...THE GFS QUICKLY EXITS THE SFC LOW STAGE RIGHT WHICH WOULD SET UP A TEMPORARY LULL ON FRIDAY IN ADVANCE OF NEXT UPPER SHORTWAVE DISTURBANCE. THE ECMWF ON THE OTHER HAND SUGGEST THE SFC LOW WILL STALL OVER THE REGION WHICH WOULD LEAD TO CONTINUED RAIN CHANCES RIGHT THROUGH THE END OF THE WEEK. QUICK LOOK AT THE CANADIAN-CMC MODEL FAVORS THE SLOWER SOLUTION AS OFFERED BY THE ECMWF AND THUS WILL KEEP CHC POPS THROUGH FRIDAY. AS MENTIONED ABOVE...NEXT MAJOR TROUGH TO ENTER THE REGION BY SATURDAY WHICH WILL BRING RENEWED CHANCES FOR SHWRS AND STORMS BEFORE CONDITIONS BEGIN TO DRY OUT BY SUNDAY AS UPPER TROUGH PULLS AWAY FROM THE REGION. EXPECT NEAR TO BELOW AVERAGE TEMPS THROUGH THE PERIOD WITH CONTINUED RAIN CHANCES AND ABUNDANT CLOUD COVER ALOFT. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... SCATTERED SHWRS AND STORMS CURRENTLY MOVING THROUGH THE REGION IN ADVANCE OF AN APPROACHING SHORTWAVE TROUGH. ACTIVITY WILL RAPIDLY COME TO AN END BETWEEN 13 AND 14Z AS MOST CONCENTRATED ACTIVITY PUSHES OFF TO THE EAST. FOR THE REMAINDER OF THE MORNING INTO THE EARLY AFTERNOON...EXPECT INCREASING SOUTHWEST WINDS WITH GUSTS LIKELY APPROACHING 0 KTS UNDER A DEVELOPING CU FIELD CENTERED NEAR 4 KFT. BEYOND 21Z...CONDITIONS APPEAR FAVORABLE FOR RENEWED SHWR/STORM DEVELOPMENT AS NEXT UPPER SHORTWAVE AND COLD FRONT APPROACH. WE CURRENTLY EXPECT DEVELOPING SHWRS/STORMS TO FIRST INITIATE ACROSS SOUTHERN CANADA...BEFORE RAPIDLY MOVING SOUTH ACROSS CENTRAL NY TOWARDS 00Z. ANY STORMS THAT DO MOVE OVER A TERMINAL WILL BE CAPABLE OF STRONG WINDS AND SHORT DURATION IFR VSBYS. FOR NOW...HAVE MAINTAINED A PROB30 MENTION FOR ALL TERMINALS. AS ACTIVITY EXITS TO THE SOUTH AND SOUTHEAST OVERNIGHT...CLEARING SKIES ALOFT COMBINED WITH LEFT OVER LOW-LEVEL MOISTURE WILL SET THE STAGE FOR DEVELOPING MVFR/IFR VSBYS/CIGS AT MOST TERMINALS AFTER 06Z. OUTLOOK... TUE...MAINLY VFR. TUE NGT...POSSIBLE MVFR/IFR VSBY RESTRICTIONS...ESPECIALLY AT ELM. WED...VFR. THU...RESTRICTIONS PSBL IN SHRA/TSRA...ESPECIALLY ELM/BGM/AVP. FRI...MAINLY VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MLJ NEAR TERM...MSE SHORT TERM...MLJ LONG TERM...CMG AVIATION...CMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 439 AM EDT MON JUL 23 2012 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-240845- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 439 AM EDT MON JUL 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. HIT AND MISS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY...WITH THE GREATEST COVERAGE OF STORMS LATER THIS AFTERNOON INTO THE EVENING. SOME STORMS MAY BECOME SEVERE...ESPECIALLY NORTH AND WEST OF A LINE FROM TOWANDA TO BINGHAMTON TO COOPERSTOWN. STRONG WINDS AND HAIL ARE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
110 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1236 PM HAIL 3 SW MILFORD 41.29N 74.84W
07/23/2012 E0.88 INCH PIKE PA PUBLIC
&&
MJNPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
117 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 4 SW MILFORD 41.28N 74.86W
07/23/2012 E0.88 INCH PIKE PA PUBLIC
&&
CORRECTED COUNTY/STATE...LOCATION
MJNSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
122 PM EDT MON JUL 23 2012
NYZ044>046-056-057-231815-
BROOME NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-OTSEGO NY-
122 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BROOME...SOUTHEASTERN
CORTLAND...SOUTHERN CHENANGO...SOUTHWESTERN OTSEGO AND WEST CENTRAL
DELAWARE COUNTIES...
* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR WILLET...AND MOVING EAST
AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SMITHVILLE FLATS AND MC DONOUGH AT 130 PM EDT...
SMITHVILLE CENTER AND GREENE AT 140 PM EDT...
TYNER AT 145 PM EDT...
BRISBEN AT 150 PM EDT...
SOUTH OXFORD AND OXFORD AT 155 PM EDT...
COVENTRY AT 200 PM EDT...
GUILFORD AT 210 PM EDT...
BAINBRIDGE AND SIDNEY AT 215 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4253 7573 4242 7522 4214 7536 4228 7582
4237 7603 4256 7593
SLISPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
123 PM EDT MON JUL 23 2012
NYZ018-036-037-231830-
MADISON NY-ONEIDA NY-ONONDAGA NY-
123 PM EDT MON JUL 23 2012
...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ONONDAGA...NORTHERN
MADISON AND SOUTHERN ONEIDA COUNTIES...
* AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
GUSTY WINDS. THIS STORM WAS LOCATED NEAR MANLIUS...AND MOVING EAST
AT 25 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
CHITTENANGO AT 130 PM EDT...
SULLIVAN AND CAZENOVIA AT 135 PM EDT...
PERRYVILLE AT 140 PM EDT...
CANASTOTA AND UNION CORNERS AT 145 PM EDT...
LENOX AND WAMPSVILLE AT 150 PM EDT...
PETERBORO AND ONEIDA AT 155 PM EDT...
KENWOOD AND ONEIDA CASTLE AT 200 PM EDT...
STOCKBRIDGE AND MUNNSVILLE AT 205 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4315 7586 4314 7524 4284 7528 4291 7590
4295 7608 4314 7606
SLISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 127 PM EDT MON JUL 23 2012 NYZ025-045-055-056-231830- BROOME NY-CHENANGO NY-TIOGA NY-TOMPKINS NY- 127 PM EDT MON JUL 23 2012 ...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA...NORTHERN BROOME...SOUTHEASTERN TOMPKINS AND SOUTHWESTERN CHENANGO COUNTIES... * AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG GUSTY WINDS. THIS STORM WAS LOCATED NEAR WILLSEYVILLE...AND MOVING EAST AT 25 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WEST NEWARK AND RICHFORD AT 135 PM EDT... BERKSHIRE AND NEWARK VALLEY AT 140 PM EDT... EAST BERKSHIRE AT 145 PM EDT... NANTICOKE AND MAINE AT 150 PM EDT... NWS BINGHAMTON AND WHITNEY POINT AT 200 PM EDT... WHITNEY POINT AT 205 PM EDT... CASTLE CREEK AT 210 PM EDT... CHENANGO FORKS AND CHENANGO BRIDGE AT 215 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4240 7557 4211 7560 4218 7642 4237 7641 SLI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
144 PM EDT MON JUL 23 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL DINGMANS FERRY 41.22N 74.88W
07/23/2012 E1.00 INCH PIKE PA PUBLIC
&&
MJNThe Binghamton radar (KBGM), 41 km away, was scanning. The volume nearest the first event began at 17:53 UTC.
33 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.
Several trees were blown down.
Trees and wires were blown down.
Trees and wires were blown down.
Trees and wires were blown down.
Trees were blown down at the bottom of a hill from Oquaga Lake.
Around 100 trees were blown down. Power poles were also knocked down on several different roads.
Hail lasted for six minutes. Also, the spotter estimated a wind gust of 60 mph.
Four power poles were knocked down.
Trees were blown down at Route 11 and Miller Road.
Trees were blown down.
Trees were blown down.
Numerous trees were blown down.
Just east of the Vienna town line on Oneida Lake, a large boat lift and pontoon boat were flipped. Also, a large tree was blown down.
A small tornado developed along a line of thunderstorms across central Oneida county. The tornado appeared to form in the city of Rome, just north of Lamphear Road, and just south of both State Route 26 and State Route 365. Initially, two telephone poles were downed, along with several trees.
As the tornado progressed towards the east-southeast, it damaged portions of a cornfield, before encountering a newly built home. The strong winds pushed the house off it's foundation. Additionally, an attached garage on the east side of the residence sustained heavy damage, with the back wall and east facing wall collapsing, causing the garage to cave in. Garage debris was blown as far as about 200 yards away. Debris was strewn across the back yard of the residence, onto State Route 365, and into the back yard of a neighboring residence to the east. The damage continued to be observed at a neighboring residence just to the east-southeast, south of Lamphear Road.
Trees were blown down on Babcock Hill Road.
A fast moving line of thunderstorms produced damaging straight-line winds in Whitesboro in Oneida county. The microburst was short-lived, only producing damage for about 0.2 miles. The damage path was bounded by the New York State Thruway and Hidden Valley Golf Course on the southwest edge, and Holy Cross Cemetery on the northeast edge. Mainly tree damage was found within this roughly 500 yard wide area.
At the Hidden Valley Golf course, most of the tree damage was found on holes 10 through 15, close to where the course meets up with the thruway. Two to three dozen trees were snapped, uprooted or had limbs damaged. The trees were consistently blown down facing the thruway, oriented either toward the east or southeast. Meanwhile, at Holy Cross Cemetery, a larger and more impressive swath of trees was downed, uprooted or snapped. Some of these trees were healthy hardwoods, indicating that winds maximized near or just over 100 mph. At this point, trees were blown down toward the north or northeast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyThe tornado archive for New York, 2012Warnings in New York, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400073, 400074, 400094, 400075, 400076, 400077, 400078, 400116, 400079, 400117, 400115, 400080, 400121, 400081, 400082, 400083, 400084, 400085, 400086, 400087, 400088, 400089, 400090, 400091, 400092, 400104, 400093, 400120, 400095, 400096, 400098, 400099, 400100, 400101, 400102, 400105, 400106, 400119, 400114, 400110, and more.